Short course of prednisone?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

demchim
Regular Member


Date Joined Dec 2005
Total Posts : 124
   Posted 2/22/2008 10:24 PM (GMT -6)   
What would you guys consider a short course of prednisone?  A week or two?
 
My GI wanted me to try a short course but I'm resisting it.  My UC symptoms are mild right now and get worse with stress but I feel like it's under control.  I'm against pred because my bro was on pred for over a decade and he had serious side effects.  Also, you can't guarantee that you won't become steroid dependent, etc...right? 
 
Right now I'm on Lialda, Canasa, Nexium, folic acid, prenatal 

julee70
Regular Member


Date Joined Oct 2007
Total Posts : 471
   Posted 2/22/2008 10:52 PM (GMT -6)   
If you feel like it's under control and mild then there is absolutely no reason to take prednisone. A short course is probably months. I've yet to hear someone here say that they could take it for just a month, get better, and taper off. The doctors make it sound so easy. Don't bother. If you feel you need to add something to your treatment try a steroid rectal med or yoga or a diet change or an anti-depressant for stress.

I would only take prednisone if I were so ill that I couldn't go to work or live my life or have any hope of getting better. That's how much I don't ever want to take it again. My last "short course" was 4 months. Before that it was about a year.

Doctors prescribe pred. because they don't know how else to deal with patients who don't get better. They get tired of hearing our complaints or they just feel sorry for us and want us to quickly feel better. There are better options. Ask your doctor why s/he thinks that you are in need of pred.

Glad you're questioning the treatment. Best to really understand everything before you go down the road of being on steroids for months...
-------
UC for the last ten years
Current Meds: 6MP since 2006
Past Meds: You name it; I've tried it.


pb4
Elite Member


Date Joined Feb 2004
Total Posts : 17826
   Posted 2/22/2008 10:52 PM (GMT -6)   
My GI thinks that short term pred use, especially only 2 weeks is a waste of time...main reason being, in order for a good effect from pred, you have to start on a high dose for at least 2 weeks for it to kick in (40mg) and then tapering slowly as it's the safest for your body.

:)
My bum is broken....there's a big crack down the middle of it!  LOL  :)


demchim
Regular Member


Date Joined Dec 2005
Total Posts : 124
   Posted 2/22/2008 11:16 PM (GMT -6)   
Thank you so much! You guys are so wonderful. I'm glad I can come to this forum for advice.
I think that you are certainly right in that they prescribe it so easily. I already have osteopenia (and I've never been on pred) and I'm only 31 so I wanted to avoid worsening it.

Thank you!!
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, July 23, 2014 3:06 PM (GMT -6)
There are a total of 2,177,942 posts in 242,182 threads.
View Active Threads


Who's Online
This forum has 153497 registered members. Please welcome our newest member, scarlett233.
586 Guest(s), 19 Registered Member(s) are currently online.  Details
sayyadina, bonzi, PV, scarlett233, bren1862, Mercy&Grace, Susantoo, Sherrine, hrpufnstuf, SagoMan, FamilyGuy, sickinCali, fruitgirl, scared 24, EJohn, ZenCat, Big Mac, Angelic_Victory, Steve n Dallas


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer